Need help from psych nurses! Severe depression... - page 2

Hi all, I am a hospice nurse with a pt that has severe depression. This pt has a very long hx of depression which has been managed in the past, but recently (the past few years) is uncontrolled. ... Read More

  1. by   sanakruz
    Wonder what the outcome was for this guy?
  2. by   FrankieJane
    The pt and his wife decided to discontinue hospice services. The pt's physical status was stable and he showed no signs of decline. Unfortunately, the pt's depression never resolved. The anxiety improved, but that was about it. I still think of this man often. My heart goes out to him and his family. Severe depression is so devastating. I just have trouble accepting the fact that this man may go on with his depression for several more years. I still think that there must be something that can be done to help...unfortunately the doctors don't agree.
  3. by   Louie18
    I just went on 100 mg wellbutrin and increased ritalin to 7 x per day. (sometimes they put me to sleep) So will know in a few weeks.
    If you don't see me here I'm hanging with 'Boss Scaggs' somewhere.
  4. by   Louie18
    and at least go through an ER newbie job at any hospital for awhile
    Been there, had a quad but depression is from deep seated anger so he and I would argue a lot.
    I'm Louie

    Worked 4 hospice cases. They are heavy.
  5. by   zydis
    sounds like they tried low dose seroquel to help with some anxiety, as it helps alot of people and can be sedating. some people are very sensitive and cant tolerate much more than 25mg, while others seem to need a significantly larger dose to allieviate anxiety. the question is whether this is the appropriate choice and if it is, whether he is not adequately dosed. it would be good to refer him to a psychopharmacologist who can do a thorough assessment of his medication history, so as not to repeat trials that have already been done. There have been references to using low dose antipsychotics to augment the efficacy of antidepressant meds. He still is not on the top dose of remeron. Has he had a trial on Effexor XR? This has been effective for many very anxious/depressed clients.
  6. by   laurenkst
    Sounds like this patient is not being medicated properly. Although Zyprexa is now being used for anxiety that is associated with depression, it sounds more like your patient has an associated
    panic disorder. Not trying to be a doctor, but Paxil might help this patient more than Seroquel and with less of the problems associated with the antipsychotics, such as weight gain and a greater chance of developing Diabetes Mellitus. This patient appears to be at a high risk for suicide and I suppose this is why you are on 1:1 with him? Keep up the good work, you really seem to care very much what happens to this client.
  7. by   kh1149
    Quote from maureeno
    i really feel for this poor guy, he is facing his final loss, and i am glad you are there for him. one area we haven't addressed is his spiritual life/believes.
    hi,i really want to start by saying how much i feel for this man,i know what it's like to be extremely shaky and anxious,i feel that way half the time myself.i am on klonopin,and i think the docter should really consider klonopin,it will help to take the edge off,although after a while it will not work as well as well as when you first started,due to tolerence,but i still believe the docter should consider it,the poor man is severly depressed and is obviously going to have to face death,as i read in the post.the docter should be alot more understanding,and i feel that he is just throwing this poor man away becouse he is to ignorant to deal with him,coward as i would put it,this man needs love and devotion,he deserves the best before his time hits,and if i were there,i would make sure of it! i also want to point out that tegretol can be used for mood as well,there are lots of mood stabilizers out there,as far as benzo's go,klonopin is the longest acting benzo,i really hope this was helpful to you,keep up the good work in caring for this man,i think god will sure be glad to have him in heaven.god bless! sincerely kh1149
  8. by   kh1149
    Quote from maureeno
    I really feel for this poor guy, he is facing his final loss, and I am glad you are there for him. One area we haven't addressed is his spiritual life/believes.
    sorry,my welcome icon was supposed to be at the end of my post,which i trhought it would be,sorry for that!
  9. by   purplekath
    Wow, what a great nurse you are! He is very fortunate to have someone who cares for him as holistically as you obviously do.

    It could well be that his anxiety is increased by the Seroquel - if he feels that he is "crawling out of his skin", can't sit still etc. This feeling of restlessness is fairly common with antipsychotics and can be alleiviated by either reducing the dose or by adding a medication like Benztropine (Cogentin). He would certainly benefit from regular anti-anxiety medication. There are lots of benzo and non-benzo meds to choose from - you probably want to avoid ones that have a cumulative effect in the system as this can add to sedation, spending a lot of time in bed and therefore the accumulation of melatonin (the body's own depressant) in the brain. One to be wary of is Clonazepam.

    And encourage your pt to spend regular periods outdoors, sitting in the sun. Regular rising times and spending 15 mins every few hours in the sun can be an enormous help. When we sleep, we produce melatonin -- which is great for inducing sleep, but also makes us feel depressed. Melatonin requires sunlight to "burn off", which is why some of us feel so lousy early in the morning before we get out and about. I have literally dragged depressed patients out of bed and into the sun, swearing that they can't face it..only to have to come to me an hour later and say, "you know what? I feel a bit better!"

    He will also need to explore the issues surrounding his condition and the grief associated with his dx. Since you say he has a history of depression over years, you know that at least part of the problem is organic. However there is also going to be a reactive element given his circumstances. He needs:

    1. A regular counsellor, encourage him to use these sessions as a place to "let loose" with all of his negative emotions, to talk, to unload. The rest of the time, practicing cbt principles will be useful to him. He has had many years to develop this negative thought process, and it will take time of course. And it will require the assistance of everyone in his world to be brave enough to do the tough parts of this.

    2. HOPE. He needs some level of hope in his life. Depression feeds off hopelessness (if he is saying things to the effect that "nobody can help him", then he is feeling pretty hopeless). This man cannot be allowed to believe he has no hope, and perhaps his doctor has unwittingly contributed. Hope comes from a variety of places, but those that love him must help him find some of it.

    3. Something outside of himself that he can devote himself to. Depression causes a tunnel vision rendering a person unable to contemplate much besides their own pain. So something that he can DO to make the world a better place for someone else. Whether it be fostering a special relationship with a grandchild, writing to prisoners, developing interest in a charity...whatever...but he needs to spend a period of time each day thinking about someone outside his own sphere of pain.

    Sounds like you have done a lot for this man already -- you are doing a great job! Give us an update soon ok?

close